Aa
A
A
A
Close
Bipolar Disorder Community
4.99k Members
Avatar universal

Anticonvulsant medications for Bipolar

I am BP and my psychiatrist wants to put me on Anticonvulsant medication similar to Valproate in a bid to control my moods. I am worried about the side effects as she said they can cause liver and kidney problems. Could anyone who is on similar medication for BP give me some information on what their experience of such medications have been and if they have helped their condition? Is it a good idea to allow the doctor to treat me using these medications, what are the benefits and side effects. I am reluctant to start taking these drugs however I am at the point where I am finding daily life a real struggle and don't know what other options I have. Any advice would be greatly appreciated. Thank you.
16 Responses
643983 tn?1242178618
I am on Carbamazeptine, that is for my Epilepsy and Depression. I found that it did not work for my Bipolar even though i was on 800mg and yes, you will need regular blood tests to check your liver and kidney function. If you are concerned about it talk to your Psychiatrist about other options. I did! It is your body and you do have control over what goes into it.

Hope this helps

Beck
Avatar universal
I have seen several different anticonvulsants used in BP, My daughter has been on Lamictal 200mg and it seems to work well. I have seen Depakote(valproate), tegretol, ect used. It is becoming a pretty common practice.
626901 tn?1261876405
It is a VERY common practice these days.  I've had great sucess with lamictal as well.  good luck!
574118 tn?1305138884
I am BP and I try to convince my pdoc to try lamictal. He put me on tegretol instead which I couldn't bare. I read good things about lamictal. Why pdocs prefer AC as MS because more effective and longlasting than AP.

Although I am on seroquel which is OK, I believe the best 2 meds invented so far though not tried neither is lamotrigine (lamictal) and abilify.
ezz
605458 tn?1539232408
I've been on Depakote with little help in controlling my moods. It caused weight gain, skin discoloration and acne, stopped my periods, and made my hair darker and wavier.

Tegretol, Trileptal, Lamictal, all caused dizziness, double vision, and poor coordination.

Topomax caused memory problems and word finding problems.

None helped my moods much, except, MAYBE Lamictal. NOW, I am one of those people that gets the side effects at a low dose and can't tolerate a therapeutic dose. That's me. Lithobid is the only thing that has helped, but it isn't an anticonvulsant. I don't get any side effects from it, either.
605458 tn?1539232408
I forgot, Neurontin caused the dizziness and double vision, too.
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.